Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 268, NWS Birmingham, AL

August 1, 2002Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 1, 2002, 6:30 PM CDT for Talladega County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2002, 6:30 PM CDT (23:30 UTC)
Expired
Aug 1, 2002, 7:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS54 KBMX 012330
SVRBHM
ALC121-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 700 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF BON AIR...MOVING NORTH AT
  5 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHILDERSBURG.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
305 PM CDT THU AUG 01 2002

...UPPER LEVELS...
SATELLITE IMAGERY CONTINUES TO DETECT A CIRCULATION JUST OFF THE
GEORGIA COAST THIS AFTERNOON.  A TROUGH EXTENDING WESTWARD FROM THE
CIRCULATION...SHOULD CONTINUE TO ROTATE SOUTHWARD ACROSS SOUTH
ALABAMA THIS AFTERNOON AND EVENING...AND OUT OVER THE NORTHERN GULF
OF MEXICO ON FRIDAY.  THUS...THE GENERAL CYCLONIC FLOW OVER OUR
FORECAST AREA BECOMES MUCH MORE LINEAR AND FROM THE NORTHEAST FRIDAY
AND SATURDAY.  MASSIVE ANTICYCLONE BUILDS OVER THE MID MISSISSIPPI
VALLEY...CENTERED OVER MISSOURI...AND THE EXTENT OF THE RIDGE IS
PROGGED FROM BAJA CALIFORNIA TO NANTUCKET.  FLOW OVER THE DEEP SOUTH
WILL BECOME INCREASINGLY EASTERLY EARLY NEXT WEEK.

...LOW LEVELS...
WEAK CYCLONIC CIRCULATION REMAINS OVER GEORGIA THIS AFTERNOON...AND
THE ETA MODEL HAS THAT CIRCULATION REFORMING OVER NORTH FLORIDA AND
THE NORTHEAST GULF OF MEXICO ON FRIDAY.  MOST MODELS HAVE A 1012 MB
SURFACE LOW ABOUT 250-300 MILES SOUTH OF MOBILE BAY BY SATURDAY
EVENING.

...MOISTURE AND PRECIPITATION CHANCES...
MODELS INDICATING SOME SUBTLE DRYING OUT OVER AT LEAST THE NORTHERN
TWO THIRDS OF THE FORECAST AREA FRIDAY INTO THE WEEKEND.
HOWEVER...IT IS A MIX BAG OF INDICATORS.  THE AVN MODEL IS THE
DRIEST...WHILE THE ETA AND MM5 MODELS GENERATES LOTS OF CONVECTION
OVER THE SOUTHERN APPALACHIANS...AND APPARENTLY PROPAGATE IT
SOUTHWEST INTO NORTHEAST ALABAMA.  SO I FEEL AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS SHOULD BE IN THE FORECAST ON FRIDAY OVER THE
NORTH.  OTHERWISE...CHANCES OF PRECIPITATION WILL BE BELOW NORMAL
FOR THE NEXT SEVERAL DAYS.

HSV 71/93/71/93/71 111-
BHM 71/92/71/92/71 1111
MGM 72/93/72/92/72 1212

.BHM...NONE.

(70)

In the hours before

Special weather statement, Aug 1, 1:28 PM CDT, 5 hours 2 minutes before
ALZ001>050-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU AUG 01 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST AND UNSTABLE ATMOSPHERE CONTINUES ACROSS NORTH AND
CENTRAL ALABAMA THIS AFTERNOON.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP...AND REACH PEAK COVERAGE AND INTENSITY
LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE BEST THUNDERSTORM CHANCES WILL FROM THE CITIES OF DEMOPOLIS...
SELMA...MONTGOMERY...AND AUBURN...SOUTHWARD.  ALSO...IN THE SAME
SOUTHERN AREAS...THERE IS A SLIGHTLY HIGHER RISK FOR THUNDERSTORMS
THAT COULD PRODUCE WET MICROBURSTS.  NORTH OF THESE CITIES...THE WET
MICROBURST POTENTIAL IS SLIGHTLY LOWER...AND THERE ARE EXPECTED TO
BE FEWER STORMS OVERALL.

IN ADDITION TO THE THREAT OF DAMAGING WIND GUSTS ASSOCIATED WITH WET
MICROBURSTS...THE OTHER PRIMARY THREAT WILL ALL THUNDERSTORMS TODAY
WILL BE FREQUENT LIGHTNING STRIKES.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE
IN SOUTH ALABAMA...SHOULD REMAIN ALERT FOR CHANGING WEATHER
CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...
FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS LATER TODAY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...4

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:28 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.